Novel Drugs of Abuse

Photo Attribution: 2.0 Generic (CC BY 2.0)

It seems like there are new drugs hitting the streets every month. That’s because there are and there’s a reason for that! Come learn why and what we need to look out for and be aware of on the streets. Welcome back Dr. Nik Matsler who’s going to take us through how novel drugs escape our legal system and what the dangers are. And a new update on good ol’ meth too!

Research Chemicals?

  • New synthetic chemicals of abuse are entering this country every day. And some of them are doing so legally under the guise of “research chemicals”. 
  • The problem is drugs are regulated based on their molecular structure. So if you are able to alter just a small part of that molecule, suddenly it’s a new drug that can potentially avoid the scheduling that illicit substances have been listed under. 
  • These drugs can then be marketed as research chemicals and listed as “not for human consumption” and imported legally. 
  • A lot of these chemicals are fentanyl esque and are actually often referred to as fentanyl on the streets even though their potency may be wildly different than actual fentanyl. 
  • An example of this are nitazenes. One common nitazene being seen currently is N-pyrrolidino etonitazene often referred to as pyro on the streets. This chemical is approximately 20x more potent than fentanyl.

What’s in that pill?

  • Often times street drugs are referred to as fentanyl. But what’s really in them we can’t be sure. It might be one of these nitazines, there might be some benzos, there might even be meth. You can’t be sure.
  • Furthermore, if your patient is trying to be a responsible drug user and test their drugs with a fentanyl strip, the fentanyl strip will not recognize these newer and even more potent nitazenes.
  • So when you talk about an overdose patient in front of you, and the bystander says “they just took fentanyl”. Who knows. You can’t be sure it’s just an opioid. And even if it is, it may be a synthetic opioid that has such an affinity for the receptor that our standard naloxone dose is ineffective. 
  • Naloxone is still the right first move but if naloxone doesn’t work, it doesn’t mean it’s not an opioid.
  • That being said, don’t be stuck on “just try plan A harder” because it “could still be an opioid”. Continue to move down your algorithm. Ultimately if respiratory depression is your problem supporting that with a BVM and/our securing the airway with a tube will fix that problem, opioid or not. 

How did these get here?

  • These are often discovered when drugs bought on the street are tested for various compounds. These compounds have been purchased and used to cut into current drugs by dealers or their distributors.
  • However, this can also be seen when a more recreational users reads online how to order the chemicals and work their own pill press. 
  • Nik relays a real case where a high school student ordered this research chemical and used a pill press to then distribute to his friends at a party. 
  • Due to the ever changing molecules this is a difficult problem to track but is likely occurring across the country. 

Flubro-what?

  • Street name for a benzodiazepine substance. 
  • Flubromazolines half life is interesting in that it’s effects may peak twice. Where the patient gets sick with CNS and respiratory depression and then seemingly improves before unexpectedly getting sick again hours later. 
  • Unfortunately, again, there’s no good way to screen or test for these in or out of the hospital.

How can we know?

  • How can we know that one of these substances may have been unknowingly in the drug our patient took? 
  • Nik says one of the best ways to know is to ask did the patient get the experience they were expecting to get when they took the drug. 
  • In other words if they took something ecstasy or LSD that has an expected toxidrome but then they present like an opioid over dose.
  • Unfortunately, these drugs look like real pills you can buy from a pharmacy and don’t look any different then commonly purchased drugs off of the streets. 
  • Asking questions about common dealer and common dose may be helpful but even their dealer may not know that they got a batch that was different than prior. 

Has this changed how we approach overdoses?

  • Maybe not for you on the streets
  • But in the hospital Nik now tends to observe these patients for much longer in the emergency department than previously, especially if the route was an ingestion.

Common still being common… man there’s a lot of meth in the west.

Meth use among teens, adults and meth related crimes are all on the rise.

  • In Colorado alone, over a million kids have tried meth in the last year!
  • Meth shows a dose dependent responses.
  • At lower doses norepinephrine and epinephrine release predominate.
  • At higher doses you start to see much more dopamine.
  • Antipsychotics have historically been avoided due to the fear over their impairment of heat dissipation.
  • However, there is mounting evidence that antipsychotics are likely safe and effective.

2019 Review Article of papers looking at antipsychotics in the treatment of sympathomimetics

Chemical restraint for the agitated patient in the emergency department: lorazepam versus droperidol

Midazolam-Droperidol compared to droperidol alone

Benzodiazepines and antipsychotic medications for treatment of acute cocaine toxicity in animal models–a systematic review and meta-analysis

  • My takeaway is if paranoia and psychosis are predominating then starting with an antipsychotic may be reasonable.
  • But if you’re seeing a patient with lot more vital sign derangements with hypertension, tachycardia, diaphoresis and hyperthermia, then aggressive benzodiazepines would be my choice.

Why won’t my meth patient wake up and talk to me?

  • Washout was a syndrome that was first described in cocaine users but we think it happens in meth users as well. 
  • What happens is your body just dumped out a large portion of it’s excitatory neurotransmitters at one time (this is the high).
  • After that comes the low. It takes time for the brain to re-uptake and replenish those neurotransmitters. 
  • What that normally looks like are patients who are very sleepy and odd or slow cognitively.
  • There’s also the long term effects of this. After long term use your brain starts to down regulate your receptors.
  • And so a meth patient may just not feel normal because they have changed their receptors to expect a certain concentration of meth and without it they feel down and depressed. 
  • Not to mention certain areas in the dopamine reward system may die permanently

Take Homes…

  • We’re seeing a lot of wild new chemicals that are finding their way into the “classing” drugs on the streets. 
  • So even when someone tells you “They just used Molly”, if it looks like an opioid toxidrome, use naloxone as indicated. Because who knows what got unknowingly got cut into the “Molly”.
  • And if you’re not getting a response with naloxone it does not necessarily mean it’s not an opioid it just means you need to move onto the next phase in your algorithm and secure the airway.
  • If you see one of these discordant drug reactions (I took Molly and now I’m an opioid OD), tell someone. It is helpful information for us to track these. 
  • Unfortunately testing strips will not work for most of these novel drugs.
  • Remember there’s still a lot of meth out there. Feel comfortable and safe using antipsychotics as your first line sedative if the primary presentation is paranoia or psychosis. 
  • Stay safe out there!

Add a Comment

Your email address will not be published. Required fields are marked *